Alert archive / Texas / Red Flag Warnings in 2014

Red Flag Warning 3, NWS Lubbock, TX

January 30, 201415 counties in Texas

NWS Lubbock, TX issued this red flag warning at Jan 30, 2014, 6:47 AM CST for 15 counties in Texas. It took effect at Jan 30, 2014, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 30, 2014, 6:47 AM CST (12:47 UTC)
In effect from
Jan 30, 2014, 12:00 PM CST
Expired
Jan 30, 2014, 4:46 PM CST
In force
5 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 32 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 0.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2014-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2014-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3347 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KLUB 301247
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
647 AM CST THU JAN 30 2014

TXZ021>023-027>029-033>035-039>041-310000-
/O.UPG.KLUB.FW.A.0003.140130T1800Z-140131T0000Z/
/O.NEW.KLUB.FW.W.0003.140130T1800Z-140131T0000Z/
PARMER-CASTRO-SWISHER-BAILEY-LAMB-HALE-COCHRAN-HOCKLEY-LUBBOCK-
YOAKUM-TERRY-LYNN-
647 AM CST THU JAN 30 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...
RELATIVE HUMIDITY VALUES OF 15 PERCENT OR LESS AND HIGH FIRE
DANGER FOR LOCATIONS OF THE FAR SOUTHERN TEXAS PANHANDLE AND SOUTH
PLAINS ON THE CAPROCK...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...FROM THE SOUTHWEST TO WEST AROUND 20 MPH AT THE 20 FOOT
  LEVEL WITH STRONGER GUSTS.

* MINIMUM HUMIDITY...DROPPING TO AROUND 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT. A COMBINATION OF STRONG WINDS AND LOW RELATIVE
HUMIDITY WILL CREATE FAVORABLE WEATHER FOR RAPID FIRE SPREAD AND
THE DEVELOPMENT OF SIGNIFICANT WIND-DRIVEN WILDFIRES. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$

TXZ030-036-042-310000-
/O.NEW.KLUB.FW.W.0003.140130T1800Z-140131T0000Z/
FLOYD-CROSBY-GARZA-
647 AM CST THU JAN 30 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...
RELATIVE HUMIDITY VALUES OF 15 PERCENT OR LESS AND HIGH FIRE
DANGER FOR LOCATIONS OF THE FAR SOUTHERN TEXAS PANHANDLE AND SOUTH
PLAINS ON THE CAPROCK...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING. 

* WIND...FROM THE SOUTHWEST TO WEST AROUND 20 MPH AT THE 20 FOOT
  LEVEL WITH STRONGER GUSTS.

* MINIMUM HUMIDITY...DROPPING TO AROUND 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE <OCCURRING/IMMINENT>. A COMBINATION OF STRONG WINDS AND LOW
RELATIVE HUMIDITY WILL CREATE FAVORABLE WEATHER FOR RAPID FIRE
SPREAD AND THE DEVELOPMENT OF SIGNIFICANT WIND-DRIVEN WILDFIRES.
AVOID ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$
1 follow-up statement
665 
WWUS84 KLUB 302246 AAA
RFWLUB

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
446 PM CST THU JAN 30 2014

TXZ021>023-027>030-033>036-039>042-310000-
/O.CAN.KLUB.FW.W.0003.000000T0000Z-140131T0000Z/
PARMER-CASTRO-SWISHER-BAILEY-LAMB-HALE-FLOYD-COCHRAN-HOCKLEY-
LUBBOCK-CROSBY-YOAKUM-TERRY-LYNN-GARZA-
446 PM CST THU JAN 30 2014

...RED FLAG WARNING IS CANCELLED FOR THE FAR SOUTHERN TEXAS
PANHANDLE AND THE SOUTH PLAINS...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE RED
FLAG WARNING. WINDS AT THE 20-FOOT LEVEL HAVE DIMINISHED BELOW 20
MPH...THEREFORE THE THREAT FOR CRITICAL FIRE WEATHER HAS ENDED.
RELATIVE HUMIDITIES WILL BEGIN RISING ABOVE 15 PERCENT AFTER 
6 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Jan 30, 5:32 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jan 30, 5:32 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
532 AM CST THU JAN 30 2014

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THIS TAF PERIOD. BREEZY SW-W
WINDS AT KLBB WITH SUSTAINED SPEEDS APPROACHING 20 KTS BY MIDDAY.
A WEAK FRONT WILL MOVE INTO KCDS DURING THE DAY BRINGING A NERLY
WIND SHIFT AND LIGHTER WIND SPEEDS. THERE MAY BE SOME LIGHT VSBY
REDUCTIONS IN THE VICINITY OF KLBB DUE TO BLOWING DUST BUT
CONFIDENCE TOO LOW TO INCLUDE IN TAF. WINDS WILL DECREASE BUT
REMAIN SOMEWHAT BREEZY TONIGHT. EXTENSIVE CLOUD COVER EXPECTED TO
REMAIN AT OR ABOVE 15K FT.

&&

.PREV DISCUSSION... /ISSUED 328 AM CST THU JAN 30 2014/

SHORT TERM...
EARLY MORNING UPPER-AIR OBS AND SATELLITE IMAGERY SHOWED QUITE A BIT
OF UPPER-TROPOSPHERIC MOISTURE STREAMING ACROSS THE ROCKIES AND
DESERT SW...SPILLING INTO THE HIGH PLAINS. THIS COINCIDES WITH A
STRONG UPPER-LEVEL JET MOVING SEWD THROUGH THE CENTRAL ROCKIES.
CLOSER TO THE SFC...A STRONG LOW-LEVEL JET HAS DEVELOPED ACROSS NW
TX AND AS A RESULT MUCH OF THE FAR SRN TX PANHANDLE WAS EXPERIENCING
20 TO 30 MPH WINDS WITH THE WTXM SITE AT CAPROCK CANYONS SHOWING
GUSTS INTO THE MID 40S AT 230 AM.  WHILE THE LLJ WILL BEGIN TO
DIMINISH LATER THIS MORNING...WE ARE EXPECTED BREEZY SW WINDS
THROUGHOUT MUCH OF THE DAY AS A DEEP LOW-PRESSURE TROUGH EXTENDING
FROM THE DAKOTAS SWWD INTO ERN NM THIS MORNING SHIFTS SEWD. THE
MORNING GUIDANCE HAS ACTUALLY COME DOWN ON FCST WIND SPEEDS...WHICH
SEEMS PLAUSIBLE AS THE MAX GRADIENT SHIFTS SE AND ALSO PERHAPS SOME
REDUCTION DUE TO THE CONSIDERABLE CLOUD COVER. THE WIND SPEEDS WILL
RANGE FROM 15 TO 25 MPH WITH GUSTS INTO THE 30S THROUGH THE
AFTERNOON. THE EXCEPTION WILL FOUND ACROSS THE FAR SE TX PANHANDLE
AND NRN ROLLING PLAINS...WHERE A WEAK FRONT WILL SLIP IN DURING THE
AFTERNOON BRINGING A WIND SHIFT TO THE E-NE...AND MUCH LIGHTER WIND
SPEEDS. TEMPERATURES WILL REALLY JUMP UP...AND WE ARE EXPECTING
AFTERNOON HIGHS IN THE 70S FOR MOST OF THE AREA. THE WINDS WILL
PROBABLY NOT STRONG ENOUGH TO LOFT WIDESPREAD BLOWING DUST AND WE
WILL LEAVE BLDU OUT OF THE FORECAST FOR NOW. WE WILL HAVE TO DEAL
WITH FIRE WEATHER CONCERNS AS DISCUSSED BELOW.

THAT FRONT IS EXPECTED TO STALL OUT THIS EVENING...WITH CONTINUED
DRY WESTERLY BREEZES ACROSS THE CWFA. THIS SHOULD KEEP TEMPS ON THE
MILD SIDE...WITH LOWS MAINLY IN THE 30S TO LOWER 40S.

LONG TERM...
THE STALLED OUT FRONT WILL CONTINUE TO LINGER ACROSS THE AREA ON
FRIDAY CREATING A STRONG TEMPERATURE CONTRAST FROM NORTHEAST TO
SOUTHWEST. THIS FRONT WILL GET AN EXTRA NUDGE ON SATURDAY PUSHING
THROUGH THE ENTIRE FA WITH A 1036MB SURFACE RIDGE FILLING INTO THE
CENTRAL PLAINS. THE NEXT CHANCE OF PRECIPITATION WILL COME FROM A
SHORT WAVE CURRENTLY OVER BRITISH COLUMBIA. THIS SHORT WAVE WILL
WEAKEN CONSIDERABLY BY THE TIME IT WILL REACH WEST TEXAS ON
SUNDAY. LIFT WILL SPREAD OVER THE AREA ON SUNDAY WITHIN AN
ENTRANCE REGION OF AN UPPER LEVEL JET. WEAK ISENTROPIC UPGLIDE
WILL COMPLIMENT THE UPPER LIFT. HOWEVER, THE NEAR SURFACE AIR WILL
REMAIN FAIRLY DRY. PRECIPITATION TYPE LOOKS TO BE PROBLEMATIC EVEN
THIS FAR OUT IN THE FORECAST. MODELS ARE INDICATING SOME TYPE OF
WINTRY MIX ON SUNDAY BEFORE COLDER AIR SWEEPS IN ALOFT LATE ON
SUNDAY.

THE REGION WILL SEE ADDITIONAL CHANCES OF PRECIPITATION ON TUESDAY
WITH ANOTHER SHORT WAVE FOLLOWING THE ONE ON SUNDAY. THE LATEST
TRENDS ARE LESS OPTIMISTIC SHOWING A FASTER AND LESS DEEP WAVE.
MOISTURE WOULD HAVE MORE TROUBLE RETURNING WITH AREAS EAST FAVORED
FOR PRECIPITATION. AFTER TUESDAY, A STRONGER SURFACE RIDGE WILL
MOVE INTO THE CENTRAL US KEEPING TEMPERATURES BELOW SEASONAL
AVERAGES THROUGH LATE NEXT WEEK.

FIRE WEATHER...
IT IS A DIFFICULT FIRE WEATHER FORECAST FOR TODAY...AS MODELS HAVE
TRENDED LESS WINDY AND WITH A BIT MORE SURFACE MOISTURE...PUTTING
INTO QUESTION THE EXTENT AND DURATION OF RED FLAG CONDITIONS THIS
AFTERNOON. A BELT OF 30 TO 40 KT 700 MB WINDS WILL EXTEND ACROSS THE
AREA...WHILE VERY WARM TEMPS...ABOUT 15 TO 20 DEGREES ABOVE
NORMAL...WILL CONTRIBUTE TO LOW RH VALUES. THE ACTUAL RH VALUES ARE
SOMEWHAT IN QUESTION...GUIDANCE MOISTENS THE ATMOSPHERE DURING THE
DAY...MIXING FROM ABOVE AS THE NEAR SURFACE AIR IS VERY DRY...BUT
THE PROGGED DEWPOINTS OF 20S TO LOWER 30S SEEM TOO HIGH...WITH TEENS
TO LOW 20S DEEMED MORE LIKELY. TRENDING THE DEWPOINTS LOWER WILL
SUPPORT CRITICAL RH VALUES ACROSS MOST OF THE CAPROCK THIS
AFTERNOON. COMBINED WITH THE CURED FUELS...THIS SHOULD RESULT IN RED
FLAG CONDITIONS AND WE WILL UPGRADE THE FIRE WX WATCH TO A RED FLAG
WARNING...ALSO EXTENDING IT A BIT FARTHER EAST INTO FLOYD AND CROSBY
COUNTIES.

A COLD FRONT WILL STALL OUT OVER THE REGION FROM THE SOUTHWESTERN
TEXAS PANHANDLE THROUGH THE SOUTHERN ROLLING PLAINS. AREAS SOUTH
OF THIS BOUNDARY, IN THE SOUTH PLAINS, WILL SEE ELEVATED FIRE
WEATHER CONDITIONS DUE TO VERY WARM TEMPERATURES AND BREEZY
SURFACE WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        73  40  70  31  48 /   0   0   0   0  10
TULIA         73  37  68  31  46 /   0   0   0   0  10
PLAINVIEW     74  37  70  33  48 /   0   0   0   0  10
LEVELLAND     75  40  74  36  55 /   0   0   0   0  10
LUBBOCK       76  41  74  37  52 /   0   0   0   0   0
DENVER CITY   75  40  77  39  59 /   0   0   0   0   0
BROWNFIELD    74  40  74  38  57 /   0   0   0   0   0
CHILDRESS     72  33  57  31  46 /   0   0   0   0   0
SPUR          73  38  70  35  52 /   0   0   0   0   0
ASPERMONT     73  42  74  37  54 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
THE FOLLOWING ZONES: TXZ021>023-027>030-033>036-039>042.

&&

33
Hazardous weather outlook, Jan 30, 5:42 AM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
542 AM CST THU JAN 30 2014

TXZ021>044-311145-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
542 AM CST THU JAN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

VERY WARM TEMPERATURES WILL COMBINE WITH STRONG WINDS TO CREATE
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON ACROSS
THE SOUTH PLAINS AND EXTREME SOUTHWESTERN TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY WARM TEMPERATURES AND DRY AIR WILL COMBINE TO CREATE ELEVATED
TO CRITICAL FIRE WEATHER CONDITIONS ON FRIDAY AFTERNOON FOR AREAS
ON THE CAPROCK.

Nearby

Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.